Skip to main content

Quinine-induced renal failure as a result of rhabdomyolysis, haemolytic uraemic syndrome and disseminated intravascular coagulation

Buy Article:

$51.00 plus tax (Refund Policy)

Abstract:

Abstract

This report describes a case of quinine-induced acute renal failure as a result of a combination of haemolytic uraemic syndrome and rhabdomyolysis with disseminated intravascular coagulation. The abrupt onset of symptoms occurred after ingestion of 300 mg of quinine along with atorvastatin. The patient recovered with supportive management, suggesting that plasma exchange may not be necessary in this situation. The possibility of a drug interaction contributing to rhabdomyolysis is raised. The proposed mechanism is through quinine inhibition of the cytochrome P450 isoenzyme 3A4, which may increase systemic levels of atorvastatin by reducing its first-pass metabolism.

Keywords: atorvastatin; cytochrome P450; disseminated intravascular coagulation; haemolytic uraemic syndrome; quinine; rhabdomyolysis

Document Type: Research Article

DOI: http://dx.doi.org/10.1111/j.1445-5994.2006.01104.x

Affiliations: 1: Pharmacy, Austin Health, Heidelberg, Victoria, Australia 2: Nephrology

Publication date: July 1, 2006

bsc/imj/2006/00000036/00000007/art00014
dcterms_title,dcterms_description,pub_keyword
6
5
20
40
5

Access Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content
Cookie Policy
X
Cookie Policy
ingentaconnect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more